My partner was on 10mg of Citalopram.
My partner was on 10mg of Citalopram. When she found out she was pregnant she stopped taking them. However, she is now very anxious and it's like she was before taking them. The local GP has asked us to get appointment with the midwife but this is 6 weeks away. I want to see somebody privately, is it an obstetrician we need to see?
Sorry to hear about your partner’s concerns. Please see in italics an evidence-based response from our registered pharmacist, Maria, regarding use of Citalopram during pregnancy. In view of you and your partner’s concerns, I would suggest that you either request an urgent consultation with your midwife, or return to your GP to discuss the matter further. It might be that your partner is not yet formally ‘booked in’ for maternity care (if she is in the early stages of pregnancy) and as such is not yet known to her midwife; either way, it is important to have the opportunity to allay any anxieties or concerns promptly. If you have private medical insurance, you would need a referral from your G.P. to proceed to a private specialist appointment in any case.
According to evidence based data on pregnancy (more than 2500 exposed outcomes) indicate no malformative feto/ neonatal toxicity. It is known that citalopram can be used during pregnancy if clinically needed, taking into account the following aspects:
-Neonates should be observed if maternal use of citalopram continues into the later stages of pregnancy, particularly in the third trimester.
-Abrupt discontinuation should be avoided in pregnancy.
The following symptoms may occur in the neonates after citalopram use in later stages of pregnancy: respiratory distress, cyanosis, apnoea, seizures, temperature instability, feeding difficulty, vomiting, hypoglycaemia, hypertonia, hypotonia, hyperreflexia, tremor, jitteriness, irritability, lethargy, constant crying, somnolence and difficulty sleeping.
These symptoms could be due to either serotonergic effects or discontinuation symptoms. In a majority of instances the complications begin immediately or soon less than 24 hours) after delivery.
Further evidence based data has suggested that the use of citalopram in pregnancy, particular in late pregnancy, may increase the risk of persistent pulmonary hypertension in the newborn (PPHN). The observed risk was approximately 5 cases per 1000 pregnancies. In the general population 1 to 2 cases of PPHN per 1000 pregnancies occur.
We wish you both the very best,
Answered by the Health at Hand nurses